Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 11, NWS Pendleton, OR

March 30, 2017Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Mar 30, 2017, 11:55 AM PDT for Kittitas County, Yakima County, Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2017, 11:55 AM PDT (18:55 UTC)
Expired
Mar 30, 2017, 8:00 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 6.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS76 KPDT 301855
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1155 AM PDT Thu Mar 30 2017

...VERY WINDY IN THE KITTITAS VALLEY...

.An strong northwest flow aloft will continue to mix into the
Kittitas valley through early this evening.

WAZ026-310300-
/O.NEW.KPDT.WI.Y.0011.170330T1855Z-170331T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
1155 AM PDT Thu Mar 30 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 8 PM PDT this evening.

* WINDS...Northwest 30 to 40 mph with gusts up to 50 mph along the
  north side of the valley. Northwest 15 to 25 mph with gusts up
  to 40 mph elsewhere.

* TIMING...Strong winds will persist, especially along the north
  side of the valley, through this afternoon. Winds will decrease
  through the evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Motorists driving
  high profile vehicles may experience difficulty controlling
  their vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
845 
WWUS76 KPDT 310308
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
808 PM PDT Thu Mar 30 2017

WAZ026-310415-
/O.EXP.KPDT.WI.Y.0011.000000T0000Z-170331T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
808 PM PDT Thu Mar 30 2017

...WIND ADVISORY HAS EXPIRED...

Winds will continue to slowly decrease overnight.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 30, 10:40 AM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 30, 10:40 AM PDT, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pendleton OR
1040 AM PDT Thu Mar 30 2017

Updated Aviation Discussion

.SHORT TERM...Morning Update...An upper level trough will continue
to move across the western U.S. today. The trough axis currently
extends from north-central Washington south to north-central
California. The trough axis will be along the Washington/Oregon/
Idaho border by late this afternoon. The upper level flow is still
southerly over much of the area, but has become north-northwesterly
over the Cascades. This north-northwest flow will gradually spread
east across the remainder of the region today. Numerous showers
continue across our eastern most zones with isolated to scattered
showers along the Cascade crest, and from central Oregon northeast
into the Blue Mountain foothills. Conditions are currently fair and
dry elsewhere. With increasing cold air aloft today, will continue
to see scattered to numerous showers continuing through the
afternoon over the locations currently seeing this condition. Will
also see a few showers develop this afternoon in some areas that are
currently dry. Winds will be breezy to windy across the area today.
Winds in the Columbia River Gorge and the Kittitas Valley should see
at least local sustained winds around 30 mph. At this time will
continue to hold off on wind advisories for these two areas until
actual trends reveal the extent of the stronger winds. Expect rises
on local rivers to continue into this afternoon, then these levels
should begin to fall late in the afternoon and this evening. 90

.LONG TERM...Previous Discussion...Saturday an upper ridge over the
area will be flattening as a system moves over the ridge into our
area. The morning will be dry and in the afternoon and evening there
will be a chance of rain showers along the Cascades and eastern
Oregon mountains while the rest of the area remains dry. Showers
will taper off to just a slight chance of rain overnight. Snow
levels will be over 7000 feet for this system. Sunday morning will
be dry but Sunday afternoon and night a trough will cross the area
with a chance of rain and snow showers in the mountains with snow
levels starting out at 5500 feet and dropping to 4000-4500 feet.
There will also be a slight chance of showers in the Blue Mountain
Foothills and Central Oregon. Showers will taper off in the eastern
mountains Monday morning as a ridge builds over the area. This will
keep the area dry Monday afternoon through Tuesday evening. Another
system will be approaching Tuesday night and will move the ridge off
to the east. There will be a chance of showers along the Cascade
Crest late Tuesday night. Models have some timing differences with
the GFS bringing the system across the Cascades Wednesday and the
ECMWF Wednesday night. Both bring rain across the area through
Thursday. Have a chance of rain with snow levels over 6000 feet for
the entire area Wednesday through Thursday. Temperatures Saturday
will be in the mid 50s to mid 60s then cool to the upper 40s and 50s
Sunday and Monday. Tuesday through Thursday will warm to the 50s and
lower 60s.

&&

.AVIATION...18Z TAFs...VFR conditions will be prevalent for the next
24 hours. Scattered to broken ceilings above 7000 feet will become
few to scattered this afternoon and tonight. An exception is KRDM
and KBDN which will have scattered to broken ceilings at 3000-6000
feet through this afternoon before clearing tonight to just some
high cirrus. KPDT and KALW will have VCSH this afternoon. Wind will
be the major aviation concern today as all TAF sites will see winds
increase this afternoon to 10-20 kts with gusts to 30 kts before
decreasing after 31/02-05Z. The highest winds will be found at KDLS
and KPDT where westerly winds will reach 20-25 kts with gusts up to
35 kts through 03Z before decreasing to below 12 kts after 31/06-
10z. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  32  52  35 /  30  20   0   0
ALW  52  38  52  40 /  30  20   0   0
PSC  60  34  59  38 /  10  10   0   0
YKM  63  32  59  37 /  10   0   0  10
HRI  58  34  57  35 /  20  20   0   0
ELN  57  31  57  36 /  10   0   0  10
RDM  46  19  50  24 /  30  10   0  10
LGD  48  34  50  28 /  50  20  10   0
GCD  47  30  52  30 /  70  20   0   0
DLS  60  36  60  39 /  20   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

90/83/77

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.